Saturday, August 13, 2011

Please let this stressful day, end!!!!!

This morning we visited (well, it wasn't really a was an appointment)  with Bob's oncologist, Dr. H. And, as expected, my honey is going to have to have chemicals (chemo) again, to try and fight the enemy (cancer).

His M-Spike (Monoclonal Protein) is still at 0.3 m/dl, but for the first time, he has a lesion. Per his recent MRI, there is a "punched out" (hole) lesion of several centimeters in his left back hip. For those of you unfamiliar with the term lesion, it's explained as holes in the bones that look like lace, or swiss cheese. His last MRI was in December, when there were no lesions. The Myeloma is really waging war. He wasn't surprised, since he has been experiencing pain, in that area.

After reading the MRI, I realize that his back is in terrible shape, because of age and the cancer.  I try to refrain from so many "please be careful" admonitions......but I don't want him in a wheelchair. He's the "man"....he's always been the one to pick up the heavy stuff, so it's embarrassing for him to have me doing the heavy lifting.  

Dr. H suggested Revlimid, this time. Velcade has been successful but has caused neuropathy (terrible pain and tingling, in his feet), and because his M-Spike has already started to creep back up (after only a couple of months), it is now considered to be ineffective. Revlimid is a tablet, taken at home, 21 days with steroids (Dexamethasone).

It's known that Revlimid can cause (1) secondary cancers (2) nausea (3) kidney problems (4) blood problems. Knowing how Bob has reactions, to EVERYTHING, it scares me to death to have him swallow, anything new, or different!

Revlimid is Chemo - a tablet - but it can't be picked up with a prescription, at your local pharmacy. This afternoon the phone call came from the pharmacy, in Florida, that will ship the drug to us (after he's approved). It's a good thing that I don't have heart problems - his Velcade was $3,710, each week. This is much worse. I would really suggest the Customer Rep not start a conversation with "your cost will be $2,000, each month". (This wasn't how we intended to "spend" our retirement!)

There is "assistance" (the Chronic Disease Fund) to help defray the cost of this drug. It helps with the $2,000 tab, but immediately puts Bob in "the donut hole", so all of his other drugs will be at full cost, for the rest of this year.....and for as long as he's on this drug. We (Bob and I) have differences of opinions. I will do anything, ANYTHING, to keep him with me. Bob, on the other hand, does not want to leave me penniless. And, Celgene (drug company that makes Revlimid) gets rich!!

What a stressful day, and we only wanted to know what his M-Spike was and if he had to have more treatments!!!


  1. oh, sarah what a lot to get walloped with all in one day! so sorry and know you must be reeling. but i also know you are one formidable force of a caregiver woman. and you are doing all you can to see your honey through this challenging time. this is karen-sending warm hugs and keeping you and bob close to my heart

  2. As I was sitting here thinking how to comment I noticed one of your categories 'deletion of chromosome 13'. After having looked all sorts of chromosomal stuff up on the web and now obviously considering myself an expert I'd like to share the following - After I posted about it on my blog Denise commented that Tim's Doc had said that now it didn't really make a difference and after I'd finished my post the last thing I read (actually about allogenic SCT so I'd saved it) mentioned that with the use of Revlimid the chromosome 13 del was nullified. So maybe Revlimid is the ideal drug to kick Bob's myeloma into touch. :D

  3. Karen and Feresa: Thank you both, so much, for your comments.

    As expensive this Revlimid would hope it is the miracle drug!!

    Still just taking it, one day at a time.....and glad for those!


  4. Sarah,
    Just FYI, they may list nausea on the side effects for Rev. but neither Tim, nor any MM'ers I know, got nauseous from it. I know Bob is like me, a walking side effect reference, but try not to worry too much. I don't think nausea is common at all with Rev.and I know folks who've been on it for YEARS. The secondary cancers thing is still being researched and may be more to do with folks who had transplants and then longterm Rev maintenance and they are unsure how much the chemos used in transplant, which are known to cause secondary cancers, are to blame. If this problem does exist with Rev, it may only affect those taking it which might not need it(are in remission but taking it to try to extend their TTP,time to progression). If you need it to treat your cancer, have to deal with the cancer you've got. If Velcade worked for Bob, it is not ineffective. Many see their numbers rise when they stop chemo. That doesn't mean it doesn't work for him anymore. Carfilzomib, which is supposed to be approved soon and is still in trials, works even better than Velcade, is the same type of drug, and causes no, or much less, PN. I'm not sure if Bob has del. 13, but as Paula said, it's not thought to be much of a big deal anymore. At one time, it was really feared but the new drugs work just as well on folks with Del 13. I think Velcade is one of them, too. I had heard before that some of the other translocations/deletions and combinations of certain ones, were more indicative of "hard to treat" MM, and as Paula said, Tim's doc just told us a few weeks ago, complete with a shrug, that they don't consider Del. 13 a problem. Celgene has a Patient Support Services line. You can see if they can help with the cost. I'm not sure if they can when you have coverage but they helped us in the beginning when our ins. company refused to pay for any of it. They gave it to us for FREE for 6 months and I changed ins. companies to get better coverage. Rev does lower the white cells and that is one reason they give a week off every cycle. If Bob's neutraphils get too low, they will dose adjust, give a longer rest between cycles, or use neupogen. Hope all goes well. Toughest thing for Tim with Rev. was nasty calf cramps in the early morning hours. Magnesium works very well for that. I gave him cal/mag supplements.
    Denise- who tried to make money on Celgene stock but just like all the other stocks she's owned, it went UP, and then DOOOOWWWWNNNNN! :o(

  5. Hi Sarah
    I just found you blog via Miss Feresaknit (Paula) My man is just like yours, reacts completely the opposite to what the docs expect, every single drug seems to make his kidneys complain, even IV fluids.

    Well it seems you now have the three musketeers following you. Roo will probably be along shortly. :-)

  6. Musketeer 3 at the ready! ;)
    My dear FL is on Revlimid and it is allegedly doing some good. The list of side effects is the longest I have ever seen in my life, but he seems to be doing OK in that department. The big issue is tiredness, with a side-swipe of insomnia on Dexy day. He can literally sleep all day and he doesn't have the energy for golf anymore - his 5-day-a-week hobby up til now. HOWEVER this is probably better than all the stuff that can go wrong if the MM is allowed to run amok. It is terrible that you have to pay for these drugs. I can't get over that thought - what a lot of money! Hope it works for you!

  7. Sigh... I hope he gets a good result with the Revlimid. It will suppress RBC which will create more fatigue. You do adjust to it though over time and it seems less problematic. So let's hope that he gets a good result and adjusts quickly. Nick has written a lot about some of the issues with Revlimid. And as with all of the drugs, some do better with them with than others.